Idaho, 2010

Damaging Wind in Idaho, August 22, 2010

August 22, 2010 · NWS PIH · 1 event in 1 county or zone

Sixty-four mph wind gust in Preston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sixty-four mph wind gust in Preston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 22, 12:53 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 12:53 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
153 PM MDT SUN AUG 22 2010

.DISCUSSION...

A COLD FRONT HAS PUSHED THROUGH THE REGION. WINDS HAVE TURNED
WESTERLY WHICH HAS BROUGHT SMOKE INTO THE AREA. THIS SMOKE IS
POSSIBLY FROM A LARGE WILDFIRE NEAR HAGERMAN. SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE
EVENING...ESPECIALLY OVER THE EASTERN HIGHLANDS WHERE THEY HAVE
HAD ADDITIONAL HEATING. MOST OF THE ACTIVITY SHOULD DISSIPATE
AFTER SUNSET.

NOTICEABLY COOLER WEATHER IS EXPECTED FOR MONDAY. MANY AREAS WILL
ONLY GET INTO THE LOW 70S FOR HIGHS. OVERNIGHT LOWS FOR TUESDAY
MORNING ARE STILL EXPECTED TO REMAIN ABOVE FREEZING FOR MOST
LOCATIONS...MID TO UPPER 30S WILL BE COMMON.

TEMPERATURES WILL WARM SIGNIFICANTLY BY MIDWEEK AS A RIDGE OF HIGH
PRESSURE BUILDS ACROSS THE AREA. SHOULD SEE TEMPS BACK IN THE 90S
BY MIDWEEK. DRY WEATHER IS EXPECTED UNTIL LATE WEEK WHEN ANOTHER
COLD FRONT IS EXPECTED TO ARRIVE.

&&

.AVIATION...WIDESPREAD SMOKE FROM HAGERMAN FIRE HAS MOVED OVER ALL
TAF SITES AND CAN EXPECT MVFR TO OCCASIONAL IFR WITH VISIBILITIES
REDUCED BY THE SMOKE AND HAVE AT LEAST TEMPO GROUPS EARLY IN TAFS.
AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS BEHIND COLD FRONT WILL
LEAD TO AT LEAST VICINITY SHOWERS AS WELL THIS EVENING.  WIDESPREAD
VFR MONDAY ALTHOUGH WILL HAVE TO MONITOR  SMOKE SITUATION WITH FIRES.
GK

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING MAINLY IN EASTERN HIGHLANDS.  THE SHOWER
ACTIVITY SHOULD END LATER TONIGHT AS THE UPPER TROF MOVES EAST OF
THE STATE.  AN EXTENDED PERIOD OF DRY WEATHER WILL BEGIN LATE
TONIGHT AND CONTINUE THROUGH WEDNESDAY.  RELATIVE HUMIDITY WILL
GRADUALLY DROP THROUGH THE PERIOD AS TEMPERATURES WARM AFTER A COOL
MONDAY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 22, 2:29 AM MST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
329 AM MDT SUN AUG 22 2010

IDZ017>025-031-032-230930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
329 AM MDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY ACROSS EASTERN
IDAHO AS A STORM SYSTEM SLOWLY MOVES INTO THE AREA. A STRONG COLD
FRONT WILL MOVE THROUGH AND INTO WESTERN WYOMING/NORTHERN UTAH BY
LATE AFTERNOON. STRONG WINDS WILL OCCUR AT TIMES DUE TO DOWNBURST-
TYPE CONDITIONS WITH SHOWERS/STORMS AND ALSO IN THE VICINITY OF THE
COLD FRONT. GUSTS OF 35 TO 50 MPH ARE POSSIBLE. BLOWING DUST IS
QUITE POSSIBLE WITH THE GUSTY WINDS AS WELL AS SHORT-LIVED CHOPPY
WATERS ON AREA LAKES. THE STORM THREAT WILL QUICKLY END OVERNIGHT
WITH ISOLATED ACTIVITY LINGERING ALONG OUR NORTHERN AND EASTERN
BORDERS. DRIER AIR MOVING IN WILL BRING COOLER OVERNIGHT LOWS TO
EASTERN IDAHO. EXPECT 40S FOR MOST VALLEY LOCATIONS WITH 30S
HIGHER UP. THE COLDER SPOTS LIKE STANLEY...COPPER BASIN AND HORTON
PEAK WILL DROP BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY AIR AND HIGH PRESSURE WILL BRING A SHORT BREAK THROUGH
MIDWEEK. IT WILL BE ANOTHER CHILLY/COLD NIGHT ACROSS EASTERN
IDAHO. 30 AND 40S ARE FORECAST IN THE VALLEYS...WITH MORE 20S
POSSIBLE IN THE MOUNTAINS. STANLEY...COPPER BASIN AND HORTON PEAK
WILL DROP TO NEAR 20 FOR LOWS.

TOWARD THE END OF THE WEEK...IT APPEARS MORE MOISTURE WILL BE
DIRECTED INTO EASTERN IDAHO AHEAD OF ANOTHER DEVELOPING STORM. BY
THURSDAY...SHOWERS AND THUNDERSTORMS ARE FORECAST TO RETURN.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 22, 11:36 AM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1236 PM MDT SUN AUG 22 2010

IDZ017-020>023-230000-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
IDAHO FALLS...REXBURG...RIGBY...POCATELLO...BLACKFOOT...
FORT HALL...AMERICAN FALLS...MALAD CITY...OAKLEY...ROCKLAND...
DOWNEY...LAVA HOT SPRINGS...SODA SPRINGS...WAYAN
1236 PM MDT SUN AUG 22 2010

...SMOKEY CONDITIONS ACROSS PORTIONS OF EAST IDAHO...

DENSE SMOKE FROM WILDFIRES ACROSS SOUTHERN IDAHO IS PRESENT ACROSS
THE REGION TODAY. A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS
AFTERNOON. THIS FRONT WILL SHIFT THE WINDS AND SHOULD HELP TO
CLEAR THE AIR.
Special weather statement, Aug 22, 12:46 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
146 PM MDT SUN AUG 22 2010

IDZ023>025-222030-
CARIBOU ID-BANNOCK ID-FRANKLIN ID-
146 PM MDT SUN AUG 22 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 230 PM MDT

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF SWANLAKE..MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   THATCHER...
   LAGO...
   NITER...

LAT...LON 4224 11207 4227 11208 4265 11183 4247 11160
      4212 11192
TIME...MOT...LOC 1946Z 216DEG 30KT 4225 11195

VALLE
Special weather statement, Aug 22, 1:23 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
223 PM MDT SUN AUG 22 2010

IDZ024-025-222100-
FRANKLIN ID-
223 PM MDT SUN AUG 22 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO

UNTIL 300 PM MDT

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
PRESTON TO 10 MILES SOUTH OF TRENTON..AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PRESTON...
   FRANKLIN...

LAT...LON 4200 11191 4200 11201 4212 11202 4239 11169
      4203 11160 4199 11165 4200 11181 4199 11182
      4199 11191
TIME...MOT...LOC 2023Z 219DEG 35KT 4211 11194 4182 11193

VALLE
Special weather statement, Aug 22, 1:54 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
254 PM MDT SUN AUG 22 2010

IDZ023-025-222130-
CARIBOU ID-BEAR LAKE ID-FRANKLIN ID-
254 PM MDT SUN AUG 22 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  NORTHERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF THATCHER..MOVING NORTHEAST AT
50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   LAGO...
   GEORGETOWN...

LAT...LON 4211 11172 4215 11178 4218 11177 4222 11179
      4224 11182 4270 11152 4244 11117
TIME...MOT...LOC 2054Z 224DEG 46KT 4226 11164

VALLE
Special weather statement, Aug 22, 3:06 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
406 PM MDT SUN AUG 22 2010

IDZ023-025-222300-
CARIBOU ID-BEAR LAKE ID-FRANKLIN ID-
406 PM MDT SUN AUG 22 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BEAR LAKE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 500 PM MDT

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARDEN CITY..MOVING NORTHEAST AT 30 MPH.

WIND GUSTS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN FRANKLIN COUNTY...
  RURAL EASTERN BEAR LAKE COUNTY...
  RURAL SOUTHEASTERN CARIBOU COUNTY...

LAT...LON 4200 11168 4202 11174 4269 11134 4253 11104
      4200 11104
TIME...MOT...LOC 2202Z 222DEG 44KT 4196 11128

DMH

The radar

The Salt Lake City radar (KMTX), 105 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 22, 3:58 PM MST to 4:12 PM MST
Where
Franklin County, Preston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.100, -111.870

Preston mesonet site reported sixty-four mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258980.